Heparin-induced thrombocytopenia

    loading  Checking for direct PDF access through Ovid

Abstract

Heparin is widely used for the prevention and treatment of thrombotic and particularly cardiovascular disorders. Unfortunately, 0.5 to 3.0% of patients given heparin develop an immune reaction, commonly termed Type II heparin-induced thrombocytopenia (HIT). This is characterized by a moderate thrombocytopenia and in some patients, a venous or arterial thrombosis. This frequently leads to disastrous sequelae, such as limb amputation and death. The pathophysiological basis of this serious adverse drug reaction is the production of an immunoglobulin G antibody that reacts with an antigenic complex consisting of heparin and platelet factor 4. A significant risk factor for the development of HIT is recent surgery, and the frequency of developing an antiheparin-platelet factor 4 or HIT antibody is particularly high in cardiac surgery patients, although surprisingly, only a few of these patients actually develop the clinical syndrome of HIT. This review will discuss the frequency, pathophysiology, clinical features, diagnosis and management of HIT.

Related Topics

    loading  Loading Related Articles